Neuropsychiatric adverse effects on dolutegravir: an emerging concern in Europe

    loading  Checking for direct PDF access through Ovid

Excerpt

We read with interest the recent articles by Borghetti et al. [1] and Bonfanti et al.[2] that report and make an echo to recent concerns about the neuropsychiatric safety of dolutegravir in the real life setting. This prompted us to review data on dolutegravir use in our own real-life cohort of 2260 HIV-infected patients with a specific focus on neuropsychiatric adverse events (NP-AEs) leading to dolutegravir discontinuation, and on additional pharmacological data when available. We performed a retrospective analysis in patients who had initiated dolutegravir between 1 January 2014 and 30 November 2016, monitored in our infectious diseases unit in public hospitals of Marseille, Southeastern France. A total of 517 dolutegravir-based antiretroviral therapies were initiated during the observation period and 55 AEs (10.6%) led to their discontinuation, with 28 (51%) of these adverse events being NP-AEs. Patients’ characteristics and reasons for discontinuation are shown in Table 1. In almost all patients, symptoms occurred during the few months after dolutegravir initiation (median, 4 months), were not life-threatening, did not lead to hospitalization and disappeared quickly after dolutegravir discontinuation (median, 1 month). At initiation of dolutegravir, 94.5% of the patients were pretreated but 52% (29/55) were naïve of integrase strand transfer inhibitor. None of the reported deaths was considered to be drug related. Irritability and sleep disturbances were the most frequently observed NP-AEs. Pharmacological data were available for 12/55 patients with adverse events, including nine with NP-AEs. Median (range) dolutegravir trough concentration (Ctrough) was 1719 ng/ml (811–3730 ng/ml) for those on 50 mg once a day and a Ctrough of 5133 ng/ml was found for the only patient on dolutegravir 50 mg bid.
    loading  Loading Related Articles